Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2023, 6:18 PM MDT for Cheyenne County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2023, 6:18 PM MDT (00:18 UTC)
- Expired
- May 10, 2023, 6:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 1:55 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
564
WUUS53 KGLD 110018
SVRGLD
COC017-110045-
/O.NEW.KGLD.SV.W.0049.230511T0018Z-230511T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
618 PM MDT Wed May 10 2023
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Cheyenne County in east central Colorado...
* Until 645 PM MDT.
* At 617 PM MDT, a severe thunderstorm was located over Cheyenne
Wells, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 144 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 10249 3904 10244 3905 10216 3872 10227
TIME...MOT...LOC 0017Z 191DEG 39KT 3883 10236
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAK3 follow-up statements
321
WWUS53 KGLD 110028
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
628 PM MDT Wed May 10 2023
COC017-110045-
/O.CON.KGLD.SV.W.0049.000000T0000Z-230511T0045Z/
Cheyenne CO-
628 PM MDT Wed May 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 627 PM MDT, a severe thunderstorm was located 7 miles north of
Cheyenne Wells, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheyenne Wells.
This includes Highway 385 between mile markers 149 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 10244 3905 10216 3880 10225 3880 10248
TIME...MOT...LOC 0027Z 270DEG 39KT 3892 10230
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAK453
WWUS53 KGLD 110034 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
634 PM MDT Wed May 10 2023
COC017-110045-
/O.CON.KGLD.SV.W.0049.000000T0000Z-230511T0045Z/
Cheyenne CO-
634 PM MDT Wed May 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 634 PM MDT, a severe thunderstorm was located 13 miles north of
Cheyenne Wells, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 154 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 10244 3905 10216 3885 10223 3888 10245
TIME...MOT...LOC 0034Z 191DEG 39KT 3900 10228
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAK827
WWUS53 KGLD 110041
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
641 PM MDT Wed May 10 2023
COC017-110050-
/O.EXP.KGLD.SV.W.0049.000000T0000Z-230511T0045Z/
Cheyenne CO-
641 PM MDT Wed May 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
LAT...LON 3904 10244 3905 10216 3885 10223 3888 10245
TIME...MOT...LOC 0040Z 191DEG 39KT 3904 10227
$$
KAKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:47 PM MDT, 31 minutes earlier.
Area forecast discussion, May 10, 5:47 PM MDT, 31 minutes before
Area Forecast Discussion National Weather Service Goodland KS 547 PM MDT Wed May 10 2023 .SHORT TERM...(This evening through Saturday night) Issued at 115 PM MDT Wed May 10 2023 Tonight...a closed 500mb low pressure center along the Arizona/New Mexico border around 00z this evening will slowly lift northeast into southeast Colorado overnight. One batch of northeast to southwest oriented showers and thunderstorms is expected along and west of KS Highway 25 around 00z, continuing to impact nearly the same areas while possibly drifting east toward KS Highway 25 through midnight. With PWAT values of 1-1.3 inches and training of storms over the same areas we'll be watching for a flash flood threat along with the severe weather threat. After midnight, this wave slowly exits the area, only to be replaced by another batch of showers/thunderstorms mainly impacting areas along/west of KS Highway 25. Low temperatures are expected to be in the lower 50s to around 60. Thursday-Thursday night...the upper level low is forecast to lift northeast, reaching the southwest corner of the forecast area during the afternoon, continuing northeast toward the KS/NE border overnight. Current expectations are for another round of showers and thunderstorms to into the southwest 1/2 of the area from the southwest in the morning, continuing northeast across the remainder of the area during the afternoon. Behind this line of storms will be more hit and miss activity with a greater concentration under the upper low itself. For the overnight hours, pops will be much lower across much of the area, exception being across the far east and west. In the west, they'll be getting wraparound showers and increasing north/northwest winds on the backside of the storm. All modes of severe weather remain possible along with flooding/flash flooding during the day, especially for areas that received heavy rainfall the past 24 to 48 hours. High temperatures are expected to be in the lower 60s to middle 70s. Low temperatures are forecast to be in the lower 40s to lower 50s. Friday-Friday night...the closed upper low continues to slowly move northeast into central Nebraska during the day with with breezy to windy west to northwest surface winds on the backside of the low. For the overnight hours, the upper low continues slowly northeast toward southeast South Dakota. We'll still have some gusty northwest winds. It will be much more stable with wraparound showers and perhaps a thunderstorm occurring during the day, quickly decreasing in coverage overnight. High temperatures are forecast to be in the lower 60s to middle 70s with low temperatures in the lower 40s to lower 50s. Saturday-Saturday night...the 500mb picture shows upper ridging over the area, in between low pressure to our west and southwest as well as over the northeastern corner of the country. Looking at 850-500mb relative humidity and qpf, we're generally rather dry with a mid level dry slot over the area during the day. I cant argue with some patchy afternoon afternoons so will keep that in the forecast. For the overnight hours, it appears that moisture availability increases from the south and/or southwest supporting the NBM forecast where higher pops are tied to the better moisture. QPF values are rather low. High temperatures are forecast to be in the middle 60s to upper 70s with low temperatures in the lower 40s to lower 50s. .LONG TERM...(Sunday through Wednesday) Issued at 115 PM MDT Wed May 10 2023 Sunday...not a whole of change at 500mb. GEM/ECMWF 850-500mb moisture increases and we currently have high chance pops across the area. High temperatures are forecast to be in the middle 50s to upper 60s with low temperatures in the lower 40s to around 50. Monday...overall moisture availability slowly decreases per GFS/GEM/ECMWF. This is generally followed by lower pops from the NBM. High temperatures are forecast to be in the lower to upper 60s with low temperatures in the lower to upper 40s. Tuesday...presently, the forecast is for dry conditions which is similar to a substantial dry slot from 850-500mb per the GFS. The GEM/ECMWF models show much more moisture in the column as we're in between low pressure to our northeast and ridging over the west. High temperatures are forecast to be in the lower to upper 70s with low temperatures in the middle 40s to around 50. Wednesday...the current forecast from the NBM is similar to where the GFS has better moisture in the 850-500mb layer, favoring far eastern Colorado for afternoon showers and thunderstorms. High temperatures are forecast to be in the lower 70s to lower 80s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 530 PM MDT Wed May 10 2023 Adverse aviation conditions associated with thunderstorms are expected at both terminals this evening and overnight. Low stratus may develop at both terminals at/around sunrise Thu morning.. perhaps lasting through mid to late morning. Another round of showers and thunderstorms will affect both terminals Thursday afternoon and evening. Aside from gusty/erratic winds in vicinity of any thunderstorms this evening and overnight.. E to SE winds at 10-20 knots will otherwise prevail, increasing to 20-30 knots within a few hours after sunrise Thu morning.. as the MSLP-H85 height gradient tightens on the east and northeast periphery of an intensifying lee cyclone in southeast CO. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...99 AVIATION...Vincent
Hazardous weather outlook, May 10, 5:40 PM MDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 540 PM MDT Wed May 10 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112345- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 540 PM MDT Wed May 10 2023 /640 PM CDT Wed May 10 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Tornado Watch is in effect for portions of the area until 9 PM MDT this evening, mainly along and north of Interstate 70. A Severe Thunderstorm Watch is in effect for portions of the area until 10 PM MDT this evening, mainly south of Interstate 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Severe thunderstorms capable of producing large hail, damaging winds and an isolated tornado are possible on Thursday, mainly during the afternoon and evening hours. Locally heavy rainfall and isolated flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
In the hours before
Local storm report, May 10, 5:49 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST 1 N ECKLEY 40.12N 102.49W
05/10/2023 M51 MPH YUMA CO MESONET
&&Local storm report, May 10, 5:50 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM NON-TSTM WND GST 11 N BETHUNE 39.46N 102.41W
05/10/2023 M53 MPH KIT CARSON CO MESONET
&&Local storm report, May 10, 6:03 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST 2 SW FIRSTVIEW 38.80N 102.55W
05/10/2023 M50 MPH CHEYENNE CO MESONET
&&Special weather statement, May 10, 6:03 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
703 PM CDT Wed May 10 2023
KSZ014-015-110030-
Sheridan KS-Thomas KS-
703 PM CDT Wed May 10 2023
...A strong thunderstorm will impact portions of east central Thomas
and west central Sheridan Counties through 730 PM CDT...
At 703 PM CDT, the public reported a strong thunderstorm near Menlo,
or 15 miles north of Oakley, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Thomas
and west central Sheridan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas.
&&
LAT...LON 3923 10063 3925 10086 3939 10085 3936 10062
TIME...MOT...LOC 0003Z 177DEG 23KT 3934 10076
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KMKLocal storm report, May 10, 6:05 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM FLASH FLOOD 6 NW LEOVILLE 39.64N 100.54W
05/10/2023 DECATUR KS PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
0550 PM HAIL 2 NE KANONA 39.83N 100.37W
05/10/2023 U0.75 INCH DECATUR KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, May 10, 6:07 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL SELDEN 39.54N 100.57W
05/10/2023 E1.75 INCH SHERIDAN KS PUBLIC
REPORTED VIA LAW ENFORCEMENT.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:31 PM MDT | Flood Watch | GLD | Cheyenne, Kit Carson, Yuma | 39 hr |
| May 11, 10:31 AM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| May 11, 10:37 AM MDT | Tornado Warning | GLD | Cheyenne | 23 min |
| May 11, 11:46 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 44 min |
| May 11, 11:56 AM MDT | Tornado Warning | GLD | Yuma | 16 min |
| May 11, 12:38 PM MDT | Tornado Warning | GLD | Yuma | 22 min |
| May 11, 1:58 PM MDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson, Yuma | 6 hr |
| May 11, 3:41 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| May 11, 4:18 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| May 11, 4:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 41 min |
| May 11, 4:41 PM MDT | Tornado Warning | GLD | Cheyenne | 19 min |
| May 11, 4:53 PM MDT | Tornado Warning | GLD | Cheyenne | 21 min |
| May 11, 4:57 PM MDT | Tornado Warning | GLD | Cheyenne | 21 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.